TUCSON, Ariz., June 8, 2021 /PRNewswire/ -- After the post-vaccination death of a 56-year-old Florida physician from a brain hemorrhage, and reports of clotting problems worldwide after the Astra-Zeneca jab, Lee Merritt, M.D., undertook a review of reports in the Vaccine Adverse Event Reporting System (VAERS) of reactions to Pfizer and Moderna products that possibly were related to platelet problems. Her article in the summer issue of the Journal of American Physicians and Surgeons describes various ways that problems can present.
"Physicians are cautioned to be aware of this potential problem, to check blood counts in any bleeding issue, however minor, in conjunction with this vaccination, and to carefully document in VAERS any bleeding problem occurring within a few weeks of vaccination."
Initially, the keyword search for platelet or bleeding disorders occurring from Dec 15, 2020, to Mar 12, 2021, yielded 370 entries, 94 of them of serious events. Prior to submission, an effort was made to update the numbers in the report. By May, searching the VAERS database, using the identical 19 keywords for the same date range, 6290 entries were retrieved, including 291 deaths. Numbers were increasing daily, reflecting the backlog in data entry.
"Thalidomide is perhaps the most famous example of a pharmacologic disaster," Dr. Merritt notes. When first was released in 1957, the drug was touted as being safe for everyone including pregnant women and children. It took time for the severe and unusual birth defects to be noticed. By 1962, the drug was taken off the market.
"VAERS has the potential to shorten recognition time by trying to spot 'unusual patterns,'" Dr. Merritt writes. "But this requires that physicians be aware of the system and take the time to enter any suspected side effect—not just the worst cases." A report submitted to the Agency for Healthcare Research and Quality revealed that fewer than 1% of adverse events get reported to VAERS.
"It is incumbent upon physicians who recommend these experimental agents to follow their patients, become familiar with VAERS…, and employ the precautionary principle," Dr. Merritt concludes.